EconPapers    
Economics at your fingertips  
 

Leviathan as foreign investor: Geopolitics and sovereign wealth funds

Di Wang (), Robert J. Weiner (), Quan Li () and Srividya Jandhyala ()
Additional contact information
Di Wang: The University of Texas at Austin
Robert J. Weiner: George Washington University
Srividya Jandhyala: ESSEC Business School

Journal of International Business Studies, 2021, vol. 52, issue 7, No 2, 1238-1255

Abstract: Abstract Sovereign wealth funds (SWFs) are important but understudied state investors. We investigate whether geopolitics influences SWFs foreign acquisitions, asking if and how their FDI patterns differ from those of private firms. Theoretical expectations are mixed. On the one hand, limited managerial control of target firms suggests that SWFs may be unable to pursue political goals, and thus they are no more sensitive to geopolitics than private firms. On the other hand, state ownership of SWFs can generate national security externalities and thereby makes SWFs more sensitive to geopolitics. Utilizing novel big-data measures of cooperative and adversarial relations based on media reporting and three different tests, we examine over 5800 cross-border acquisitions by SWFs and private firms. We find that home–host conflict hinders SWFs more than private firms whereas cooperation helps SWFs more than private firms. Hence, despite SWFs’ lack of managerial control of target firms, state ownership moderates geopolitical influences on their internationalization and makes them more sensitive than private firms to interstate relations. Our findings suggest that government concern over FDI by state entities goes beyond their operational activities.

Keywords: liability of foreignness; political relationships; government; MNE–host country relations; logistic regression; state-owned enterprises (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://link.springer.com/10.1057/s41267-021-00415-4 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pal:jintbs:v:52:y:2021:i:7:d:10.1057_s41267-021-00415-4

Ordering information: This journal article can be ordered from
http://www.springer. ... nt/journal/41267/PS2

DOI: 10.1057/s41267-021-00415-4

Access Statistics for this article

Journal of International Business Studies is currently edited by John Cantwell

More articles in Journal of International Business Studies from Palgrave Macmillan, Academy of International Business
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:pal:jintbs:v:52:y:2021:i:7:d:10.1057_s41267-021-00415-4